Encephalitis Associated With Hemophagocytic Lymphohistiocytosis Secondary to Immune Checkpoint Inhibitors: An Unfamiliar Spin-Off.
Checkpoint inhibitors (CPI) have become mainstream in standard therapy in various tumors, especially in malignant melanoma. Despite their widespread beneficial effects, these inhibitors are also notorious for immune-related adverse events (irAEs). Hemophagocytic lymphohistiocytosis (HLH) is an aggressive and life-threatening syndrome of excessive immune activation. We report a case of a 33-year-old male having a history of metastatic melanoma on immunotherapy (status post two cycles of ipilimumab/nivolumab) admitted for persistent fever and elevated liver enzymes. Additional work showed anemia, thrombocytopenia, hypertriglyceridemia, and hyperferritinemia which meet the diagnostic criteria of histiocyte society HLH-2004. The patient was effectively treated with oral prednisone. Moreover, further complications encompassed slurred speech, word-finding difficulties, ataxia, and lower extremity hyperreflexia concerning for autoimmune encephalitis. He was treated with high-dose IV methylprednisolone (1 gram/day for 3 days) with improvement in symptoms. Autoimmune encephalitis associated with HLH can be fatal - high-dose IV methylprednisolone should be considered, but this avenue still needs to be explored.
Published In/Presented At
Ghous, G., Shoukat, H., Tarar, Z. I., Zafar, M. U., & McGreevy, J. W. (2021). Encephalitis Associated With Hemophagocytic Lymphohistiocytosis Secondary to Immune Checkpoint Inhibitors: An Unfamiliar Spin-Off. Cureus, 13(6), e16079. https://doi.org/10.7759/cureus.16079
Analytical, Diagnostic and Therapeutic Techniques and Equipment
Department of Emergency Medicine